Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 10, 2009, 3:16 AM MDT for Yuma County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2009, 3:16 AM MDT (09:16 UTC)
- Expired
- Aug 10, 2009, 8:55 AM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2871 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 100916 FFWGLD COC125-101515- /O.NEW.KGLD.FF.W.0017.090810T0916Z-090810T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 316 AM MDT MON AUG 10 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO... THIS INCLUDES THE CITIES OF...YUMA...WRAY...WAUNETA...VERNON... LAIRD...KIRK...JOES...IDALIA...HEARTSTRONG...HALE...ECKLEY... CLARKVILLE...BONNY RESERVOIR...BEECHER ISLAND...ALVIN...ABARR... * UNTIL 915 AM MDT * AT 310 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A LARGE AREA OF THUNDERSTORMS OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR RAINFALL ESTIMATES OF 2 TO 4 INCHES FELL EARLIER TONIGHT WITH MORE STORMS CURRENTLY MOVING SLOWLY INTO THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA OVER THE NEXT SEVERAL HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278 $$ AEP
3 follow-up statements
000 WGUS73 KGLD 101014 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 414 AM MDT MON AUG 10 2009 COC125-101515- /O.CON.KGLD.FF.W.0017.000000T0000Z-090810T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 414 AM MDT MON AUG 10 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR YUMA COUNTY... AT 413 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA... WRAY...WAUNETA...LAIRD...ECKLEY...CLARKVILLE AND ALVIN PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES OF RAIN ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MDT MONDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278 $$ AEP
000 WGUS73 KGLD 101135 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 535 AM MDT MON AUG 10 2009 COC125-101515- /O.CON.KGLD.FF.W.0017.000000T0000Z-090810T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 535 AM MDT MON AUG 10 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR YUMA COUNTY... AT 534 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA... WRAY...WAUNETA...LAIRD...ECKLEY...CLARKVILLE AND ALVIN PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MDT MONDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278 $$ AEP
000 WGUS73 KGLD 101455 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 855 AM MDT MON AUG 10 2009 COC125-101503- /O.CAN.KGLD.FF.W.0017.000000T0000Z-090810T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 855 AM MDT MON AUG 10 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YUMA COUNTY... ALTHOUGH WEATHER RADAR INDICATED HEAVY RAIN FELL OVER NORTHERN YUMA COUNTY MONDAY MORNING...LAW ENFORCEMENT OFFICIALS REPORTED THAT NO FLOODING OCCURRED. THEREFORE...THE FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4042 10205 3957 10206 3958 10279 4043 10278 $$ BURTIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:01 AM MDT, 15 minutes earlier.
Area forecast discussion, Aug 10, 3:01 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 301 AM MDT MON AUG 10 2009 .DISCUSSION... 247 AM MDT MON AUG 10 2009 THE ONGOING CLUSTER OF TSRA IS EXPECTED TO CONTINUE PAST SUNRISE. LEADING EDGE NOW IN SW NE WITH A RENEWED CLUSTER APPROACHING OUT OF ECNTRL CO. THE CO CLUSTER IS EXPECTED TO SWEEP ACROSS MUCH OF THE CWA OVER THE NEXT SEVERAL HRS. I HAVE SOME CONCERN WITH HYDRO ISSUES ACROSS YUMA CNTY SHOULD MORE VIGOROUS CONVECTION COME ACROSS THE CNTY. 88D ESTIMATES HAVE SPOT 3 TO 4 AMOUNTS FROM EARLIER ACTIVITY, YET THESE AMOUNTS ARE ACERBATED DUE TO HAIL CONTAMINATION. NO REPORTS OF FFLOODING HAVE BEEN RECEIVED AT THIS TIME BUT SOMETHING TO MONITOR OVER THE NEXT 2 TO 4 HRS. I UPDATED THE GRIDS TO REFLECT HIGH PRECIP CHANCES ACROSS THE CWA THROUGH THE MID-MORNING HRS. OFF INTEREST IS HOW THE ACTIVITY WILL IMPACT TODAYS HIGH TEMPS AND ADDITIONAL PRECIP CHANCES LATE THIS AFTERNOON AND TONIGHT. I REMAINED ON THE COOL SIDE OF NWP AND LEFT INHERITED AFTERNOON/EVENING PRECIP FCST INTACT. DAY SHIFT WILL HAVE TO ASCERTAIN STABILITY ISSUES POST THE INCOMING MCS. OTHERWISE, WE SLOWLY MODIFY AND PROGRESSIVELY DRY OUT WITH EACH PASSING DAY UNDER AMPLIFYING ULVL RIDGING. BEST OPPORTUNITY FOR AFTERNOON TSRA ON TUE AND WED APPEARS TO BE ACROSS THE CO ZONES. THE HOT DAYTIME TEMPS SHOULD BE KNOCKED BACK DOWN THIS WEEKEND WITH THE PASSAGE OF COLD FRONT ON SAT. 05 && .AVIATION... 1132 PM MDT SUN AUG 9 2009 FOR THE 06Z TAF...CONVECTION CONTINUES TO DEVELOP OVER THE PALMER DIVIDE. CURRENT TRENDS WOULD PLACE CONVECTIVE ACTIVITY NEAR KGLD AROUND 10Z AND NEAR KMCK BY AROUND 12Z. CANT RULE OUT BRIEF MVFR IF CONVECTION DIRECTLY IMPACTS ONE OR BOTH TERMINALS BUT FEEL THREAT IS MINIMAL ENOUGH TO LEAVE OUT OF THE TAF. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 9, 6:10 PM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 610 PM MDT SUN AUG 9 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 610 PM MDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO AND MOVE SOUTHEAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN COLORADO.
In the hours before
Special weather statement, Aug 10, 1:02 AM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 102 AM MDT MON AUG 10 2009 COZ090-100800- YUMA COUNTY- 102 AM MDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF WAUNETA TO YUMA TO 6 MILES NORTHWEST OF ABARR...AND MOVING NORTHEAST AT 20 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. AEP
Special weather statement, Aug 10, 1:57 AM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 157 AM MDT MON AUG 10 2009 NEZ079-100900- DUNDY- 157 AM MDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF WAUNETA TO 5 MILES NORTHWEST OF WRAY TO 6 MILES NORTHEAST OF HEARTSTRONG...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. AEP
Special weather statement, Aug 10, 2:46 AM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 246 AM MDT MON AUG 10 2009 NEZ080-100915- HITCHCOCK- 346 AM CDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF ENDERS TO 8 MILES NORTH OF PARKS TO HAIGLER...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. PEOPLE IN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. AEP
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 77 min |
| Aug 10, 1:17 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Aug 10, 1:45 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 60 min |
| Aug 10, 4:37 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 53 min |
| Aug 10, 4:47 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 43 min |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.